South Dakota, 2009

Flooding in South Dakota, July 1 to 31, 2009

July 1 to 31, 2009 · NWS FSD · 6 events in 6 counties and zones

Flooding along the James River, which had been slowly decreasing, increased slightly again as a result of additional heavy rains. No major new problems were reported, but flooding of farmland and pastureland near the river continued, as did flooding of a few low lying roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Flooding along the James River, which had been slowly decreasing, increased slightly again as a result of additional heavy rains. No major new problems were reported, but flooding of farmland and pastureland near the river continued, as did flooding of a few low lying roads. The river resumed a slow fall by late July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 30, 8:05 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 30, 8:05 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
905 PM CDT TUE JUN 30 2009

.DISCUSSION...
EARLIER UPDATED ZONES FOR LINGERING STG NNWLY WINDS OF 15 TO
30 MPH...MAINLY EAST OF I29 THRU SUNSET. OTRW AIR MASS WILL DECOUPLE
AFT SUNSET...BCMG LIGHT TO THE WEST OF I29 IN LESS GRADIENT...BUT
CONTINUING A GOOD 5 TO 15 MPH FM SWRN MN TO NWRN IA WHERE NLY
GRADIENT LINGERS OVERNIGHT. SC DECK IN ERN HLF MN SHOULD STAY JUST
EAST OF CWA...WHILE BLOWOFF FM WRN DKTS WILL MOVE OVER CWA WEST OF
I29 TNGT. TEMPS LOOK DECENT...SO JUST UPDATED FOR WINDS THRU SUNSET
ESP EAST OF I29...AND MORE CLOUD COVER TO THE WEST. /RYRHOLM

&&

.AVIATION...
AXIS OF HIGH PRESSURE WILL REMAIN ANCHORED OVER THE ERN DAKOTAS
TONIGHT AND WEDNESDAY. HIGH PRESSURE WILL MAKE FOR LIGHT WINDS
THROUGH THE TAF PERIOD...EXCEPT INTO SW MN WHERE WINDS MAY GUST TO
20 MPH WEDNESDAY AFTERNOON. VFR THROUGH THE PERIOD. /LIEBL

&&

.FSD WATCHES/WARNINGS/ADVISORIES
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jun 30, 10:40 AM CST, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1140 AM CDT TUE JUN 30 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1140 AM CDT TUE JUN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SPOTTY THUNDERSTORMS ARE POSSIBLE ALONG AND WEST OF THE JAMES
RIVER  WEDNESDAY AND WEDNESDAY NIGHT. NO SEVERE STORMS ARE
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Beadle

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Beadle County, 3 mi E of Hitchcock to 9 mi S of Huron
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
44.630, -98.339

Minor flooding along the James River continued from June. The river fell slowly at the start and end of the month, but rose for a while in mid and late July due to heavy rains. The flooding continued to affect farmland and pastureland near the river, with flooding of some low lying roads also continuing. The river crested at 0.7 foot above flood stage at Huron on July 25th.

Flood, Sanborn

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Sanborn County, 10 mi N of Forestburg to 14 mi SE of Forestburg
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
44.165, -98.100

Minor to moderate flooding along the James River continued from June. The river fell slowly at the start and end of the month, but rose for a while in mid and late July due to heavy rains. The flooding continued to affect farmland and pastureland near the river, with flooding of some low lying roads also continuing. The river crested at 1.2 feet above flood stage near Forestburg on July 27th.

Flood, Davison

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Davison County, 8 mi NNW of Mitchell to 11 mi E of Mitchell
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
43.827, -98.081

Minor to moderate flooding along the James River continued from June. The river fell slowly at the start and end of the month, but rose for a while in early and mid July due to heavy rains. The flooding continued to affect farmland and pastureland near the river, with flooding of some low lying roads also continuing. The river crested at 2.4 feet above flood stage at Mitchell on July 14th.

Flood, Hanson

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Hanson County, 1 mi N of Riverside to 9 mi S of Riverside
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
43.734, -97.950

Minor to moderate flooding along the James River continued from June. The river fell slowly at the start and end of the month, but rose for a while in mid July due to heavy rains. The flooding continued to affect farmland and pastureland near the river, with flooding of some low lying roads also continuing.

Flood, Hutchinson

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Hutchinson County, 6 mi NW of Milltown to 3 mi N of Clayton
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
43.481, -97.885

Minor to moderate flooding along the James River continued from June. The river fell slowly at the start and end of the month, and was below flood stage at these times over the southern end of the county. However, the river rose for a while in mid and late July due to heavy rains. The flooding continued to affect farmland and pastureland near the river, with flooding of some low lying roads also continuing.

Flood, Yankton

When
July 5, 6:00 AM CST to July 25, 6:00 PM CST
Where
Yankton County, 9 mi NNW of Lesterville to 5 mi NW of Midway
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
43.150, -97.668

Minor to moderate flooding developed along the James River again as a result of heavy rains, after the river had fallen below flood stage in late June. The river again fellbelow flood stage near the end of the month. The flooding affected farmland and pastureland near the river, with renewed flooding of some low lying roads. The river crested at 1.9 feet above flood stage near Scotland on July 13th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190293, 190294, 190295, 190296, 190297, 190298.